Translator Disclaimer
December 2013 Calibrated imputation of numerical data under linear edit restrictions
Jeroen Pannekoek, Natalie Shlomo, Ton De Waal
Ann. Appl. Stat. 7(4): 1983-2006 (December 2013). DOI: 10.1214/13-AOAS664

Abstract

A common problem faced by statistical institutes is that data may be missing from collected data sets. The typical way to overcome this problem is to impute the missing data. The problem of imputing missing data is complicated by the fact that statistical data often have to satisfy certain edit rules and that values of variables across units sometimes have to sum up to known totals. For numerical data, edit rules are most often formulated as linear restrictions on the variables. For example, for data on enterprises edit rules could be that the profit and costs of an enterprise should sum up to its turnover and that the turnover should be at least zero. The totals of some variables across units may already be known from administrative data (e.g., turnover from a tax register) or estimated from other sources. Standard imputation methods for numerical data as described in the literature generally do not take such edit rules and totals into account. In this article we describe algorithms for imputing missing numerical data that take edit restrictions into account and ensure that sums are calibrated to known totals. These algorithms are based on a sequential regression approach that uses regression predictions to impute the variables one by one. To assess the performance of the imputation methods, a simulation study is carried out as well as an evaluation study based on a real data set.

Citation

Download Citation

Jeroen Pannekoek. Natalie Shlomo. Ton De Waal. "Calibrated imputation of numerical data under linear edit restrictions." Ann. Appl. Stat. 7 (4) 1983 - 2006, December 2013. https://doi.org/10.1214/13-AOAS664

Information

Published: December 2013
First available in Project Euclid: 23 December 2013

zbMATH: 1283.62166
MathSciNet: MR3161710
Digital Object Identifier: 10.1214/13-AOAS664

Rights: Copyright © 2013 Institute of Mathematical Statistics

JOURNAL ARTICLE
24 PAGES


SHARE
Vol.7 • No. 4 • December 2013
Back to Top